Alert archive / Alabama / Special Weather Statements in 2015

Special Weather Statement, NWS Birmingham, AL

April 19, 2015Tuscaloosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 19, 2015, 2:21 PM CDT for Tuscaloosa County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2015, 2:21 PM CDT (19:21 UTC)
Expired
Apr 19, 2015, 3:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WWUS84 KBMX 191921
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN APR 19 2015
 
ALZ023-192000-
TUSCALOOSA AL-
221 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 300 PM CDT...

AT 220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAMANTHA...OR 16 MILES NORTH OF NORTHPORT...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAMANTHA...BANKHEAD LOCK AND DAM...WILEY...WHITSON...NEW LEXINGTON
AND WINDHAM SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3352 8771 3352 8767 3358 8767 3358 8763
      3361 8763 3360 8737 3359 8737 3359 8732
      3352 8732 3351 8726 3350 8729 3348 8729
      3349 8733 3347 8734 3344 8731 3343 8728
      3342 8740 3341 8771
TIME...MOT...LOC 1920Z 259DEG 27KT 3348 8762 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 19, 1:04 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 19, 1:04 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT SUN APR 19 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

WARM FRONT HAS ESTABLISHED ITSELF NORTH OF CENTRAL ALABAMA THIS
MORNING...WITH LOW LEVEL SOUTHERLY FLOW REINFORCING THE WARM MOIST
SURFACE LAYER. DEWPOINTS ARE IN THE MID TO UPPER 60S AREAWIDE.
RAIN SHIELD PUSHED NORTHWARD EARLIER TONIGHT AHEAD OF A SHORTWAVE
IN SOUTHWESTERLY FLOW AND INCREASING MID LEVEL DIVERGENCE. 30-45KT
LLJ SITS OVER THE AREA...AS A SOUTH TO NORTH ORIENTED UPPER LEVEL
JET OF 80+KTS NOSES INTO THE AREA. SOUTH AND WEST OF THE RAIN
SHIELD SEEING ISOLATED TO SCATTERED STORM DEVELOPMENT WITHIN THE
WARM SECTOR IN RESPONSE TO BETTER SYNOPTIC DYNAMICS. WILL NEED TO
MONITOR STORMS THIS MORNING...AS THEY COULD PRODUCE DAMAGING
WINDS...OR A BRIEF TORNADO GIVEN THE STRONG LOW LEVEL HELICITY IN
PLACE.

HOW THIS ROUND OF STORMS TRANSLATES ACROSS THE AREA WILL AFFECT
AIRMASS RECOVERY AND SEVERE POTENTIAL THIS AFTERNOON AND OVERNIGHT.
HI RES MODELS DEVELOP CURRENT ACTIVITY ON RADAR ACROSS SOUTH
ALABAMA AND SOUTH MS INTO A LINE OF STORMS FOCUSED ALONG THE
NORTHERN GULF COAST THROUGH MID MORNING. THE NORTHERN FRINGES OF
THE LINE WOULD LIKELY SKIRT SOUTH CENTRAL ALABAMA. FURTHER
NORTH...RAIN WITH EMBEDDED THUNDER WILL CONTINUE AS THE ENTIRE
STORM SYSTEM SHIFTS EASTWARD. AS WE LEARNED YESTERDAY...DEVELOPMENT
ALONG THE COAST IMPACTS THE AIRMASS FURTHER NORTH...AND THIS WOULD
LIKELY HAVE A STABILIZING AFFECT FOR ANY STORM DEVELOPMENT ACROSS
CENTRAL ALABAMA THROUGH EARLY TO MID AFTERNOON. WITH THAT
SAID...THERE IS SHOWER AND TS DEVELOPMENT OCCURRING ACROSS EAST LA
AND WEST MS THIS MORNING...WITH ACTIVITY SHOWING SOME ORGANIZATION
AND SEVERE POTENTIAL. THIS ACTIVITY WOULD MOVE INTO AN AREA WHICH
HAS SEEN SIGNIFICANT RAINFALL ALREADY THIS MORNING. MIGHT BE
DIFFICULT FOR THE AIRMASS TO SUPPORT A SEVERE POTENTIAL...BUT
GIVEN STRONGER HELICITIES THROUGH MID MORNING...EXPECT STRONGER
STORMS OR EVEN SHOWERS TO SHOW SIGNS OF ROTATION.

LOOKING TOWARD THE MID TO LATE AFTERNOON...A MCV CURRENTLY MOVING
INTO WEST LA WILL CONTINUE EASTWARD THROUGH THE MORNING AND
ALTHOUGH SOME WEAKENING IS LIKELY...IT WILL PROVIDE AT LEAST A
BOUNDARY FOR AFTERNOON STORMS ACROSS CENTRAL ALABAMA...IN WHAT
WILL BE AN INCREASINGLY UNSTABLE AIRMASS. AS THE MID LEVEL TROUGH
SHIFTS EASTWARD ACROSS THE PLAINS...EXPECT SIGNIFICANT HEIGHT
FALLS ACROSS THE AREA WITH LAPSE RATES INCREASING TO 7+ C/KM BY
MID AFTERNOON. IF WE GET SOME CLEARING BEHIND THE MORNING
ACTIVITY...WE COULD EASILY REACH 80 DEGREES IN THE SOUTH...AND
DESPITE DRIER AIR MIXING DOWN TO THE SURFACE...DEWPOINTS IN THE
60S REMAIN LIKELY WITH CAPE VALUES INCREASING TO 2000+J/KG. BULK
SHEAR VALUES INCREASE BY LATE AFTERNOON TO 35-40 KTS...AND SOME
ORGANIZATION INTO STORM CLUSTERS COULD BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN IMPACTS...BUT DEVELOPMENT IS
HIGHLY DEPENDENT ON THE MESOSCALE SETUP AND AIRMASS
RECOVERY...TWO LARGE UNCERTAINTIES. WILL GO WITH CHANCE POPS FOR
THIS AFTERNOON...AS COVERAGE IS NOT EXPECTED TO BE
WIDESPREAD...BUT STORMS THAT DO DEVELOP WILL POSE A SEVERE THREAT.

ROUND 3...THE MAIN MID LEVEL TROUGH AXIS WILL CROSS THE
MISSISSIPPI RIVER WITH A SPEED MAX ROUNDING THE BASE OF THE
TROUGH AND CROSSING CENTRAL ALABAMA AFTER MIDNIGHT. LLJ INCREASES
TO 40-50KTS AS THE WEST TO EAST ORIENTED UPPER LEVEL JET INCREASES
TO 120KTS ALONG THE NORTHWEST GULF COAST. INSTABILITY REMAINS
ELEVATED OVERNIGHT...WITH AT LEAST SOME INCREASE IN BOTH BULK
SHEAR AND LOW LEVEL HELICITY VALUES AHEAD OF THE TROUGH AXIS.
ALTHOUGH...THE BEST INSTABILITY AND BEST HELICITY ARE DISPLACED
FROM THE BETTER FORCING ASSOCIATED WITH THE SHORTWAVE. IN
ADDITION...THE AIRMASS ACROSS CENTRAL ALABAMA WILL BE WORKED
OVER...AND AM NOT CONFIDENT ON HOW SUPPORTIVE THE LOWER LEVELS
WILL BE TO MAINTAIN SEVERE STORMS. THE FORCING ASSOCIATED WITH THE
SHORTWAVE IS STRONG ENOUGH INITIALLY TO SUPPORT AT LEAST ELEVATED
STORMS AND A POTENTIAL WIND THREAT. WILL NEED TO WATCH HOW THE
MESOSCALE REBOUNDS FOR POTENTIAL SURFACE BASED ACTIVITY...AND NOT PUT
MUCH STOCK IN MODEL SOLUTIONS AT THIS POINT. A GENERAL TS
WEAKENING TREND IS EXPECTED AS THE STORMS MOVE WEST TO EAST ACROSS
THE AREA...EXITING TO THE EAST AROUND SUNRISE.

SEE THE THREAT GRAPHICASTS FOR DETAILS ON AREA WITH EACH OF THESE
POTENTIAL ROUNDS OF SEVERE STORMS. THERE WILL LIKELY BE SEVERAL
ADJUSTMENTS TO THEM THROUGHOUT THE DAY AS WE CONTINUE TO ANALYZE
THE CHANGING AIRMASS.

A FEW DAYS OF DRY CONDITIONS ARE EXPECTED TO BEGIN THE WORK
WEEK. RAIN CHANCES RETURN HOWEVER...POSSIBLY AS EARLY AS
WEDNESDAY.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

FIRST ROUND OF STORMS HAS EXITED TO THE EAST WITH CIGS GRADUALLY
RISING TO VFR GENERALLY FROM WEST TO EAST. ADDITIONAL STORM
DEVELOPMENT IS POSSIBLE AREA WIDE THIS AFTERNOON. FOR TONIGHT...A
LINE OF SHOWERS AND STORMS AHEAD OF A COLD FRONT WILL ENTER WEST
CENTRAL AL AROUND 05Z AND BEGIN TO BREAK APART AS IT CROSSES THE
FORECAST AREA...WITH THE BETTER TSTORM CHANCES IN THE NORTH. HAVE
INCLUDED VCTS AT ALL NORTHERN TERMINALS OVERNIGHT. THE TIME WINDOW
FOR TS WILL BE SHORTENED AS WE GET CLOSER TO THE EVENT. MVFR CIGS
ARE POSSIBLE LATE TONIGHT INTO MONDAY MORNING. WINDS WILL
GENERALLY BE OUT OF THE S/SW AROUND 10 KTS WITH GUSTS UP TO 20 KTS
THIS AFTERNOON AND AGAIN MONDAY MORNING BEHIND THE FRONT.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  74  48  69  47 /  60  30  10   0  10
ANNISTON    63  76  49  70  48 /  50  30  10   0  10
BIRMINGHAM  64  74  50  71  50 /  60  30  10   0  10
TUSCALOOSA  64  76  51  72  51 /  60  20  10   0  10
CALERA      64  75  52  71  51 /  50  20  10   0  10
AUBURN      63  76  52  72  52 /  30  30  10   0  10
MONTGOMERY  66  80  53  75  53 /  30  30  10   0  10
TROY        66  81  54  75  54 /  30  30  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 19, 12:00 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT SUN APR 19 2015

ALZ011>015-017>050-202000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1200 PM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE SEVERAL OPPORTUNITIES FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS CENTRAL ALABAMA TODAY.

FROM AROUND NOON TODAY TO 7 PM THIS EVENING...THERE IS ANOTHER
CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL
ALABAMA...ALTHOUGH THERE IS A SLIGHTLY HIGHER THREAT IN THE NORTH
AND WEST. WIND GUSTS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE
ARE POSSIBLE DURING THIS TIME FRAME.

THE FINAL SEVERE WEATHER THREAT WILL BE FROM AROUND MIDNIGHT
TONIGHT TO 7 AM MONDAY MORNING. WIND GUSTS TO 70 MPH AND HAIL UP
TO GOLF BALL SIZE ARE POSSIBLE. ADDITIONALLY...THERE IS A SMALL
THREAT OF TORNADOES AS WELL. THE THREAT INCLUDES ALL OF CENTRAL
ALABAMA...ALTHOUGH THERE IS A SLIGHTLY HIGHER THREAT IN THE NORTH
HALF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE
AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING AS
LONG AS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND TONIGHT DUE TO THE THREAT OF SEVERE
STORMS.

In the hours before

Local storm report, Apr 19, 9:00 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 AM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     4 NE SULPHUR SPRINGS    33.88N 85.82W
04/19/2015                   CALHOUN            AL   911 CALL CENTER

            MULTIPLE TREES DOWN ALONG PLEASANT VALLEY RD

&&

DAVIS
Local storm report, Apr 19, 9:11 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 AM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     LEESBURG                34.18N 85.77W
04/19/2015                   CHEROKEE           AL   BROADCAST MEDIA

            NUMEROUS TREES DOWN IN LEESBURG

&&

DAVIS
Local storm report, Apr 19, 9:34 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
934 AM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     TSTM WND DMG     3 SSE FORT MITCHELL ACT 32.27N 85.00W
04/19/2015                   RUSSELL            AL   EMERGENCY MNGR

            STRUCTURAL DAMAGE REPORTED NEAR INTERSECTION OF HWY 165
            AND OSWICHEE RD. EXTENT OF DAMAGE UNKNOWN AT THIS TIME.
            POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.

&&

TGOGGINS
Local storm report, Apr 19, 9:46 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 AM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     1 N LEESBURG            34.19N 85.77W
04/19/2015                   CHEROKEE           AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN LEESBURG. ALSO DAMAGE TO A BARN
            AND HOUSE. CORRECTED REPORT.

&&

DAVIS
Local storm report, Apr 19, 12:26 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     4 NE SULPHUR SPRINGS    33.88N 85.82W
04/19/2015                   CALHOUN            AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALONG PLEASANT VALLEY RD. ALSO DAMAGE
            TO AGRICULTURAL BUILDINGS AT PLEASANT VALLEY HIGH SCHOOL.
            UPDATED REPORT.

&&

DAVIS
Special weather statement, Apr 19, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN APR 19 2015

ALZ023-192000-
TUSCALOOSA AL-
221 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 300 PM CDT...

AT 220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAMANTHA...OR 16 MILES NORTH OF NORTHPORT...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAMANTHA...BANKHEAD LOCK AND DAM...WILEY...WHITSON...NEW LEXINGTON
AND WINDHAM SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3352 8771 3352 8767 3358 8767 3358 8763
      3361 8763 3360 8737 3359 8737 3359 8732
      3352 8732 3351 8726 3350 8729 3348 8729
      3349 8733 3347 8734 3344 8731 3343 8728
      3342 8740 3341 8771
TIME...MOT...LOC 1920Z 259DEG 27KT 3348 8762

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:56 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter3 days
Apr 19, 7:15 AM CDTTornado WarningBMXBullock, Macon30 min
Apr 19, 8:44 AM CDTTornado WarningBMXRussell45 min
Apr 19, 8:52 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne23 min
Apr 19, 9:14 AM CDTSevere Thunderstorm WarningBMXCherokee, Cleburne31 min
Apr 19, 2:53 PM CDTSpecial Weather StatementBMXJefferson67 min
Apr 19, 4:12 PM CDTSpecial Weather StatementBMXSt. Clair48 min
Apr 19, 4:25 PM CDTSevere Thunderstorm WarningBMXSt. Clair35 min
Apr 19, 4:51 PM CDTSpecial Weather StatementBMXCalhoun39 min
Apr 19, 5:16 PM CDTSpecial Weather StatementBMXCalhoun29 min
Apr 19, 5:54 PM CDTSpecial Weather StatementBMXCleburne36 min

Nearby

Special Weather Statements in Alabama, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.